Alert archive / Indiana / Flash Flood Warnings in 2004

Flash Flood Warning 33, NWS Chicago, IL

June 12, 2004Benton County, Indiana

NWS Chicago, IL issued this flash flood warning at Jun 12, 2004, 5:41 PM EST for Benton County, Indiana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2004, 5:41 PM EST (22:41 UTC)
Expired
Jun 12, 2004, 6:45 PM EST
In force
64 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Benton County, IN

The radar

The Chicago radar (KLOT), 129 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-125 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:26 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 12, 3:26 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
326 PM CDT SAT JUN 12 2004

.DISCUSSION FOR AFTN GRIDS/ZFP...

MAIN FORECAST CONCERN IS POTENTIAL FOR ADDITIONAL RAINFALL ON TOP OF
ALREADY SATURATED GROUND. 3-4 INCHES FROM LAST NIGHTS MCS...ON TOP
OF ALREADY MOIST SOIL CONDITIONS...HAS LEAD TO SIG LOCALIZED
FLOODING.

COMPLEX SFC MAP THIS AFTN WITH DIFFUSE SYNOPTIC STATIONARY FRONTAL
BOUNDARY STILL ROUGHLY NW IL TO CNTRL IND. SUBSIDENCE BEHIND MID LVL
S/WV TROUGH WHICH HAS MOVED INTO MI EVIDENT IN SFC DATA THOUGH...AS
POCKET OF LOWER SFC DEWPOINTS ACROSS ERN IA/WCNTRL IL...AND W/NWRLY
COMPONENT TO SFC WINDS. WEAK FINE LINE NOTED WITH WIND SHIFT
KANKAKEE RIVER REGION...WHERE ISOLATED CONVECTIVE CELL DEVELOPING
ATTM. IN ADDITION...LK BRZ PUSHING INLAND OFF LK MICH...WITH
BOUNDARY HIGHLY EVIDENT IN KLOT 88-D IMAGERY. INSTABILITY EXPECTED
TO BE GREATEST SOUTHEAST COUNTIES OF CWA LT AFTN...WHERE TEMPS NOW
85-90 WITH LOW-MID 70S DEWPOINTS POOLING AHEAD OF WIND SHIFT. ACARS
SOUNDING MODIFIED FOR THESE CONDITIONS GIVES UP 1800 J/KG...THOUGH
WK MID LVL RIDGING AND WEAK FLOW NOTED THROUGH ABOUT 650 MB SUGGESTS
LITTLE ORGANIZATION FOR ISOLATED CELLS...AND SEVERE/HEAVY RA THREAT
FROM THESE APPEARS LOW. NORTHERN PARTS OF CHI AREA HAVE SEEN MORE
CLOUD COVER AND THUS COOLER THIS AFTN...THOUGH ISOLATED CELLS MAY
ALSO DEVELOP ON LK BRZ BOUNDARY ESPECIALLY SWRN/SRN SUBURBS WHERE
INSTABILITY GREATER.

FOCUS THEN SHIFTS TO RAIN POTENTIAL TONIGHT. NXT S/WV NOTED IN VAPOR
LOOP AND PROFILER PLOTS ACROSS NEB/KS THIS AFTN...WITH TSTM COMPLEX
CURRENTLY FM SE NEB TO WRN IA. EXPECT CONTINUED DVLPMNT OF MCS INTO
ERN IA/WRN IL LATE THIS EVENING AS S/WV LIFTS NORTHEAST TOWARD FCST
AREA...AND H85 FLOW INCRS TO 25-30 KTS. HAVE GONE WITH SLIGHT CHC
FOR LT AFTN/EARLY EVE WITH LK BRZ/SFC TROUGH...THEN CHC WEST BY LATE
EVE THEN LIKELY ENTIRE CWA AFT MIDNIGHT TONIGHT. META FCST PWATS
REMAIN AOA 1.5 INCHES...SO LOCALLY HVY RA PSBL. WITH THE GROUND
UNABLE TO TAKE ANY ADDITIONAL RA OVER A GOOD PORTION OF THE FCST
AREA...HAVE EXTENDED FLOOD WATCH THROUGH NOON SUNDAY.

MODEL FCSTS INDICATE ANOTHER S/WV MOVING ACROSS MS VLY SUN AFTN/EVE.
SPC DAY 2 MODERATE RISK COVERS WESTERN PORTIONS OF CWA. MAIN THREAT
ACROSS WFO LOT AREA APPEARS TO BE HAIL/WIND AT THIS POINT...ALONG
WITH POTENTIAL FOR ADDITIONAL HVY RAIN.

GIVEN TIME CONSTRAINTS DUE TO SIG FLOODING TODAY...NO BIG CHANGES TO
LATER PERIODS OF FCST.

RATZER

&&

.AVIATION...
RE 18Z TAFS...88D AND VIS SAT SHOW LK BREEZ FM PWK TO JUST E OF ORD
TO LK SHORE AT IL/IN STATE LN...AND EXPECT TO CONT TO PUSH INLAND
THIS AFTERNOON. AREA OF IFR ST OVR LK DSPTG OVR WRMR WATER ALONG IL
SHORE SO SHUD NOT BE PROBLEM...WHILE MVFR SC OVE NERN IL AND NW IND
BCMG SCT IN AREA OF SUBSIDENCE IN WAKE OF SHORT WAV NOW MOVG FM SRN
LK MI INTO SWRN LWR MI ALONG WITH SOMEWHAT LOER DWPTS SPREADING
NEWRD.  LIMITED POTENTIAL FOR ISOLD TO SCT TSRA DVLPMNT DURG LATER
AFTERNOON AT MAX HEATING WITH LOCALIZED LO LVL CONVERGENCE ALONG LK
BREEZE...BUT LACK OF UPR SUPPORT AS NEXT SHORT WAV CURRENTLY OVR SRN
MO...WELL SW OF LCL AREA.  AS THIS IMPULSE...COMBINED WITH ONE IN
ERN NEB AND KS...TO APPRAOCH AREA DURG LATE EVE AND PASS THRU OVRNGT
SO HAVE INCLUDED PROB GROUP THEN.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...FLOOD WARNING MUCH OF NCNTRL/NE IL AND NW IND. FLOOD WATCH
THRU NOON SUNDAY FOR ALL ZONES.
.IN...FLOOD WATCH THRU NOON SUNDAY FOR ALL ZONES.
.LK MI...NONE.

&&

IMPORTANT NOTICE...EFFECTIVE JUNE 15...THE AWIPS IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO
HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, Jun 12, 5:00 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
500 PM CDT SAT JUN 12 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-131100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
500 PM CDT SAT JUN 12 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A FLOOD WATCH IN EFFECT UNTIL NOON SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING OVER
PARTS OF NORTHWEST INDIANA. VERY HEAVY RAIN IS THE MAIN THREAT, WITH
ISOLATED LARGE HAIL POSSIBLE.

THUNDERSTORMS WILL BECOME MORE LIKELY OVER THE ENTIRE AREA LATE
TONIGHT WEST AND TOWARD DAWN EAST. THE MAIN THREAT WILL BE HEAVY
RAINFALL. THIS WILL COME FROM A LARGE THUNDERSTORM COMPLEX NOW
OVER WESTERN THROUGH CENTRAL IOWA EXPECTED TO CONTINUE TO MOVE EAST
THROUGH THE NIGHT AND INTO OUR AREA. HAIL TO ONE INCH IN DIAMETER
MAY ALSO BE POSSIBLE WITH THE STRONGEST STORMS. ANY ADDITIONAL HEAVY
RAINFALL WILL COMPOUND CURRENT FLOODING PROBLEMS AS SOIL CONDITIONS
ARE SATURATED AND RIVERS AND STREAMS ARE RUNNING HIGH.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN
PORTION OF THE AREA LATE SUNDAY INTO SUNDAY NIGHT, WITH A SLIGHT
RISK OVER THE EAST PORTION. THE MAIN THREATS WILL BE FLOODING
RAINS...LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

THERE IS ALSO A SLIGHT RISK FOR THUNDERSTORMS ON MONDAY. THE MAIN
THREAT AT THIS TIME APPEARS TO BE LARGE HAIL AND POTENTIALLY
FLOODING RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-131100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
500 PM CDT SAT JUN 12 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS SOUTHERN LAKE MICHIGAN FROM LATE
TONIGHT INTO SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE AGAIN LATE SUNDAY...SUNDAY NIGHT...AND
MONDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

AF

In the hours before

Local storm report, Jun 12, 4:47 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
447 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             MOROCCO                 40.95N 87.45W
06/12/2004  0.88 INCH        NEWTON             IN   LAW ENFORCEMENT

&&

ASK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:20 PM ESTSevere Thunderstorm WarningLOTOgle, Winnebago40 min
Jun 11, 7:55 PM ESTSevere Thunderstorm WarningLOTBoone, Winnebago65 min
Jun 11, 9:44 PM ESTSevere Thunderstorm WarningLOTBoone31 min
Jun 11, 9:47 PM ESTSevere Thunderstorm WarningLOTKendall, LaSalle43 min
Jun 11, 10:37 PM ESTSevere Thunderstorm WarningLOTGrundy, Kendall23 min
Jun 11, 11:09 PM ESTSevere Thunderstorm WarningLOTGrundy, Kendall, Will41 min
Jun 11, 11:25 PM ESTFlash Flood WarningLOTCook, DuPage, Grundy, Kane, Kendall, Will4 hr
Jun 12, 1:36 AM ESTSevere Thunderstorm WarningLOTIroquois24 min
Jun 12, 2:07 AM ESTFlash Flood WarningLOTIroquois4 hr
Jun 12, 2:31 AM ESTFlash Flood WarningLOTOgle3 hr
Jun 12, 2:49 AM ESTFlash Flood WarningLOTLaSalle3 hr
Jun 12, 5:45 AM ESTFlash Flood WarningLOTIroquois4 hr
Jun 12, 1:50 AM ESTFlash Flood WarningLOTBenton3 hr
Jun 12, 4:28 PM ESTFlash Flood WarningLOTNewton62 min
Jun 12, 4:55 PM ESTFlash Flood WarningLOTBenton5 min

Nearby

Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.